Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS Midland/Odessa, TX

May 11, 2020Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2020, 5:23 PM CDT for Pecos County, Texas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2020, 5:23 PM CDT (22:23 UTC)
Expired
May 11, 2020, 6:30 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:38 PM CDTTSTM WND GST 611 Nw Fort Stockton, TX
May 11, 6:01 PM CDTHAIL 1.751 Nw Fort Stockton, TX
May 11, 6:02 PM CDTHAIL 1.25Fort Stockton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS54 KMAF 112223
SVRMAF
TXC371-112330-
/O.NEW.KMAF.SV.W.0048.200511T2223Z-200511T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
523 PM CDT Mon May 11 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pecos County in southwestern Texas...

* Until 630 PM CDT.

* At 522 PM CDT, a severe thunderstorm was located 21 miles east of
  Saragosa, or 25 miles west of Fort Stockton, moving northeast at 15
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Stockton, Fort Stockton-Pecos County Airport and Firestone
  Test Track.

This includes Interstate 10 between mile markers 229 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3080 10335 3090 10343 3123 10312 3111 10294
      3089 10286
TIME...MOT...LOC 2222Z 238DEG 14KT 3090 10332 

HAIL...1.50IN
WIND...60MPH
 
$$

10
1 follow-up statement
768 
WWUS54 KMAF 112245
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Mon May 11 2020

TXC371-112330-
/O.CON.KMAF.SV.W.0048.000000T0000Z-200511T2330Z/
Pecos TX-
545 PM CDT Mon May 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN PECOS COUNTY...

At 544 PM CDT, a severe thunderstorm was located over Fort Stockton,
moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...ASOS reported 61 mph wind gust at the airport.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 229 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3080 10335 3090 10343 3123 10312 3111 10294
      3089 10286
TIME...MOT...LOC 2244Z 256DEG 12KT 3093 10291 

HAIL...1.50IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:31 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 11, 2:31 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Mon May 11 2020

.DISCUSSION...
The steering flow this week will be text book zonal flow with
westerly winds bringing a series of week disturbances across the
area. The first weak upper trough will cause storms to develop
this afternoon and move east into the Permian Basin later this
evening. Instability and shear is enough that any storms could
become severe with large hail and strong winds the primary threat.
See SPCs SWODY1 for more details.

Tuesday dries out due to weak upper ridging then another round of
possibly severe storms is expected Wednesday with the passage of
another trough. Another one day break then a third disturbance
arrives Friday increasing rain chances again, this time mainly
for the eastern Permian Basin and lower Trans Pecos though rain
chances may be pulled back farther west in subsequent forecasts.

Temperatures throughout this week will be near normal with highs
in the upper 80s to lower 90s. The lack of an amplified upper
level ridge or strong cold front will prevent much of a departure
from the mean for temps.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  89  67  91 /  50  10  10  20
Carlsbad                       57  93  58  93 /  30   0   0   0
Dryden                         64  92  67  91 /  40  10   0  30
Fort Stockton                  61  91  65  91 /  60  10   0  30
Guadalupe Pass                 54  82  56  82 /  20   0   0   0
Hobbs                          55  89  58  91 /  50   0   0  10
Marfa                          51  86  53  87 /  40   0   0  20
Midland Intl Airport           61  91  67  92 /  50  10   0  20
Odessa                         61  91  66  92 /  50   0   0  20
Wink                           59  94  62  95 /  50   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, May 11, 2:15 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across much of the area
through tonight, especially this evening. A few storms may become
strong to severe accompanied by damaging winds and large hail.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms is expected Wednesday across west
Texas. A few storms could be strong to severe with locally heavy
rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or early
this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 11, 3:55 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Mon May 11 2020

NMZ028-TXZ273-112130-
Eddy County Plains NM-Eastern Culberson County TX-
355 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

At 354 PM CDT/254 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Whites City, or 25 miles northeast of
Pine Springs, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Eddy
and north central Culberson Counties.

LAT...LON 3199 10452 3214 10451 3219 10416 3192 10416
TIME...MOT...LOC 2054Z 268DEG 14KT 3205 10442

10
Special weather statement, May 11, 4:20 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM CDT Mon May 11 2020

TXZ273-112145-
Eastern Culberson County TX-
420 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CULBERSON COUNTY
UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles north of Kent, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Culberson County.

LAT...LON 3141 10438 3156 10437 3164 10406 3131 10409
TIME...MOT...LOC 2120Z 268DEG 14KT 3147 10430

10
Special weather statement, May 11, 4:32 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Mon May 11 2020

NMZ028-TXZ273-112215-
Eddy County Plains NM-Eastern Culberson County TX-
432 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 515 PM CDT/415 PM
MDT/...

At 432 PM CDT/332 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Whites City, or 28 miles south of
Carlsbad, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Eddy,
northwestern Reeves and northeastern Culberson Counties.

LAT...LON 3189 10439 3206 10445 3219 10413 3193 10403
TIME...MOT...LOC 2132Z 252DEG 10KT 3200 10434
Special weather statement, May 11, 4:39 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT Mon May 11 2020

TXZ075-112215-
Pecos TX-
439 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Fort Stockton, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Pecos
and southeastern Reeves Counties.

LAT...LON 3117 10320 3130 10289 3104 10280 3100 10314
      3117 10321
TIME...MOT...LOC 2139Z 252DEG 10KT 3111 10310
Special weather statement, May 11, 4:45 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT Mon May 11 2020

TXZ075-274-112230-
Pecos TX-Reeves County Plains TX-
445 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND EASTERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Saragosa, or 29 miles west of Fort Stockton,
moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Pecos,
southeastern Reeves and eastern Jeff Davis Counties.

This includes Interstate 10 between mile markers 216 and 244.

LAT...LON 3096 10367 3116 10321 3069 10305 3065 10342
      3069 10348
TIME...MOT...LOC 2144Z 252DEG 10KT 3082 10337
Special weather statement, May 11, 5:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon May 11 2020

TXZ045-046-112245-
Dawson TX-Gaines TX-
502 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GAINES AND DAWSON
COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Seminole, moving northeast at 25 mph. This storm will
impact US Highway 180.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana and McKenzie Lake.

LAT...LON 3264 10180 3256 10252 3283 10251 3296 10220
      3296 10197
TIME...MOT...LOC 2201Z 245DEG 23KT 3270 10240

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:09 PM CDTSpecial Weather StatementMAFLoving36 min
May 10, 8:54 PM CDTSpecial Weather StatementMAF36 min
May 10, 11:14 PM CDTAreal Flood WarningMAFBrewster3 hr
May 11, 4:20 PM CDTSpecial Weather StatementMAFCulberson25 min
May 11, 4:39 PM CDTSpecial Weather StatementMAFWard36 min
May 11, 4:45 PM CDTSpecial Weather StatementMAF45 min
May 11, 5:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 11, 5:47 PM CDTSpecial Weather StatementMAFDawson43 min
May 11, 5:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 11, 5:54 PM CDTSpecial Weather StatementMAFWinkler36 min
May 11, 6:01 PM CDTFlash Flood WarningMAFPecos3 hr
May 11, 6:07 PM CDTSpecial Weather StatementMAFWinkler38 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningMAFBrewster63 min
May 11, 6:14 PM CDTFlash Flood WarningMAFBrewster3 hr
May 11, 6:28 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
May 11, 6:30 PM CDTSpecial Weather StatementMAFWinkler45 min
May 11, 6:33 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler57 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 11, 6:45 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.